Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 77, NWS Midland/Odessa, TX

August 14, 2005Borden County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2005, 2:06 PM CDT for Borden County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 2:06 PM CDT (19:06 UTC)
Expired
Aug 14, 2005, 5:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Midland/Odessa radar (KMAF), 110 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:12 PM CDTFLASH FLOODGail, TXWATER OVER ROADWAYS IN GAIL, MOST OF THE FARM TO MARKET ROADS COVERED WITH WATER THROUGHOUT THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 141908
FFWMAF
TXC033-142200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BORDEN COUNTY IN WEST TEXAS

* UNTIL 500 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  STORM TOTAL RAINFALL ESTIMATES BETWEEN 6 AND 8 INCHES OVER       
  EASTERN PORTIONS OF BORDEN COUNTY. PERIODS OF HEAVY RAINFALL       
  CONTINUE OVER THE WARNED AREA. FLASH FLOODING ALONG U.S. HIGHWAY   
  180 IS LIKELY.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3254 10168 3253 10119 3294 10116 3296 10151

$$
1 follow-up statement
000 
WGUS74 KMAF 141922
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN AUG 14 2005

TXC033-142200-
BORDEN-
221 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
BORDEN COUNTY...

AT 212 PM CDT...THE PUBLIC REPORTED THAT MOST FARM TO MARKET ROADS 
IN THE COUNTY ARE IMPASSABLE DUE TO HIGH WATER. MODERATE TO 
OCCASIONALLY HEAVY RAINFALL CONTINUES IN THE WARNED AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND... DONT DROWN.


LAT...LON 3254 10168 3253 10119 3294 10116 3296 10151

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:32 AM CDT, 10 hours 34 minutes earlier.

Area forecast discussion, Aug 14, 3:32 AM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECT FLOOD WATCH INFORMATION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 AM CDT SUN AUG 14 2005

.SHORT TERM...
WATER VAPOR DEPICTS ABUNDANCE OF MID/UPR MSTR ACRS REGION. SW MID
LEVEL FLOW IS ESTABLISHED PER RIDGE ACRS NRN GULF AND BROAD
TROFFING ACRS SWRN STATES. WATER VAPOR DEFINITIVELY PLACES PRIMARY
UPPER LOW JUST S OF TUCSON WITH SECONDARY SHRTWV TROF ACRS ERN NM.
MEANWHILE 06Z MSAS DATA INDICATED LEADING EDGE OF COLD FRONT NEAR
AN ARTESIA TO POST LINE. 6HR ETA20 SFC WIND FCST IS SOMEWHAT CLOSE
TO THIS WHILE NOT BRINGING PRECIP FAR ENUF S. ACCORDING TO NAM
UPGLIDE ALONG I310K SFC IS RESPECTABLE ACRS SE NM AND PB WITH DEEP
S WINDS...KMAF VWP WINDS SUPPORTS THIS WITH SLY WINDS THRU 10KFT
AGL. 3H STREAMLINES INDICATE UPPER LEVEL DIVERGENCE ACRS NRN
MEXICO AND FAR W TX THRU MID MORNING AND SEE LITTLE REASON WHY
SHRA/TSRA WON/T CONTINUE TO DEVELOP THRU 15Z. OTHERWISE GFS/NAM
HANDLE LIFTING UPPER LOW S OF TUCSON DIFFERENTLY WITH GFS BRINGING
LIFT FARTHER E. WHILE BETTER AGREEMENT IN THAT FRONT WILL BE
DRAPED ACRS PB THIS AFTERNOON/EVENING AND THAT LOW LEVEL MSTR
CONVERGENCE ALONG/INVOF BOUNDARY WILL BE STRONG. MEANWHILE MID
LEVEL THETA-E RIDGE AXIS WILL BE JUXTAPOSITION SFC FRONT WITH
STEERING FLOW PROBABLY VEERING TO SW AND SETTING UP A TRAINING
CELL PATTERN LATER THIS EVENING. THUS CONCERNS FOR HEAVY/FLOODING
RAINS ARE HIGH AND WILL CONTINUE FLASH FLOOD WATCH. KMAF 88D STP
INDICATES THAT SE NM/NRN CWFA AND PARTS OF THE TRANS PECOS HAVE
HAD AT LEAST SCATTERED AREAS OF SIGNIFICANT RAINS LAST 24HRS AND
WITH HEAVY RAINS EXPECTED TO EVENTUALLY FOCUS ACRS PB TONIGHT WILL
OPT TO KEEP WATCH IN EFFECT FOR ALL OF CWFA THRU SUN AM. ALSO
CONCERNED THAT RIO GRANDE RIVER LEVELS WILL REMAIN ELEVATED INTO
MON AS IR INDICATES HEAVY RAINS LATE SAT EVENING FELL ACRS THE
CONCHOS BASIN AND EXPECT THAT RUNOFF WILL BE GENERATED QUICKLY N
OF RIO GRANDE TODAY/TONIGHT. HIGH TEMPS CERTAINLY WELL BLO NORMAL.

.LONG TERM...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER THE CWA MONDAY AS A COLD FRONT REMAINS DRAPED ACROSS
THE AREA. UPPER LEVEL DISTURBANCES MOVING THROUGH THE AREA WILL ALSO
CONTRIBUTE TO THE PRECIPITATION.

ON TUESDAY...THE NEXT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE CWA
INTERACTING WITH A MOIST UNSTABLE AIRMASS TO PRODUCE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. THEREFORE...WILL KEEP CHANCE POPS OVER
MOST OF THE REGION THROUGH TUESDAY NIGHT.

BY WEDNESDAY AN UPPER LEVEL RIDGE OVER THE EASTERN UNITED STATES
WILL BEGIN TO BUILD WESTWARD AND WILL PUSH THE PRECIPITATION TO THE
WESTERN SECTIONS OF THE AREA.  WILL KEEP SLIGHT POPS OVER THE
WESTERN AREAS OF THE CWA WITH THE HIGHEST POPS IN THE DAVIS
MOUNTAINS.  THE BULK OF THE PRECIPITATION IS EXPECTED TO CONTINUE
OVER THE WESTERN CWA THROUGH FRIDAY.

MODELS HINT AT A COLD FRONT TRYING TO APPROACH THE CWA NEXT
WEEKEND...BUT WITH THE UPPER LEVEL RIDGE IN PLACE IT WILL HAVE A
DIFFICULT TIME GETTING THIS FAR SOUTH.  THEREFORE...WILL KEEP THE
HIGHEST POPS IN THE WESTERN CWA...ESPECIALLY THE MOUNTAINS...
SATURDAY AND SUNDAY.

TEMPERATURES WILL BE COOL MONDAY DUE TO THE COOL AIRMASS AND
RAINFALL.  AS THE HIGH BUILDS INTO THE REGION...INCREASING HEIGHTS
WILL RESULT IN A WARMING TREND BEGINNING TUESDAY.  NEAR NORMAL
TEMPERATURES BY THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              84  68  86  70 /  80  90  50  30
CARLSBAD NM                83  67  84  66 /  80  60  50  30
DRYDEN TX                  89  70  87  72 /  60  80  50  30
FORT STOCKTON TX           86  68  85  71 /  70  90  50  40
GUADALUPE PASS TX          76  63  80  65 /  70  60  50  30
HOBBS NM                   81  66  83  67 /  80  50  50  30
MARFA TX                   78  61  79  61 /  70  70  50  40
MIDLAND INTL AIRPORT TX    83  68  84  70 /  80  90  50  40
ODESSA TX                  84  69  87  71 /  80  90  50  40
WINK TX                    88  70  89  72 /  80  90  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 AM SUNDAY TO 6 AM MONDAY FOR THE
     FOLLOWING ZONES: CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 AM MONDAY FOR THE
     FOLLOWING ZONES: ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

49/54
Hazardous weather outlook, Aug 14, 4:54 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT SUN AUG 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
454 AM CDT SUN AUG 14 2005 /354 AM MDT SUN AUG 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

HEAVY RAINS ARE EXPECTED ACROSS A LARGE PART OF THE AREA TODAY
AND TONIGHT. SOILS ARE NEAR SATURATION IN MANY PLACES AND
ADDITIONAL HEAVY RAINS WILL QUICKLY GENERATE RUNOFF. ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN SHOWERS AND
STORMS WILL BE FAVORED TO DEVELOP IN VICINITY OF A SLOW MOVING
COLD FRONT TODAY. AS THE COLD FRONT MOVES SOUTH INTO THE PERMIAN
BASIN BY EVENING THE CHANCE FOR HEAVY RAIN WILL ALSO SHIFT SOUTH
AND EAST. ACROSS THE TRANS PECOS HEAVY RAINS ARE EXPECTED TO
RESULT IN FLOODING OF CREEKS...ARROYOS...AND RIO GRANDE
TRIBUTARIES. RIO GRANDE RIVER LEVELS ARE EXPECTED BECOME ELEVATED
BY TONIGHT. ALSO LOCAL DOWNBURST WINDS TO 60 MPH AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
OUTLOOK AREA ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE... HOWEVER HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE
STORMS. WITH THE GROUND ALREADY SATURATED...FLOODING OF LOW LYING
AND FLOOD PRONE AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE
WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:48 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 14, 8:42 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 11:44 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 12:31 PM CDTFlash Flood WarningMAFWinkler3 hr
Aug 14, 12:52 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 1:33 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 14, 2:26 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 14, 2:40 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 14, 2:42 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 14, 2:58 PM CDTFlash Flood WarningMAFCrane3 hr
Aug 14, 3:41 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 3:53 PM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 14, 4:04 PM CDTFlash Flood WarningMAFTerrell3 hr
Aug 14, 4:41 PM CDTFlash Flood WarningMAFReagan3 hr
Aug 14, 6:18 PM CDTFlash Flood WarningMAFLoving3 hr
Aug 14, 6:28 PM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.